PDA

View Full Version : Ok, what is AVN?



scubagramplit
02-06-2011, 09:38 AM
I have read the post on avn but it seems most of us don't know what it is. Can somebody please help me out here? thanks. Jim.

scubagramplit
02-06-2011, 09:46 AM
Sorry i blew up, I finally was able to find something on the net. avascular necrosis. I need to do some more research on this. I have complained to reumy about my hips hurting all the time including my lower back, he kinda giggled and said i was getting old. I know he was just trying to be humorous but every thing the docs try to tell me is just me getting older is crap. All these symptoms don't just pop up in the course of a couple of years. Could this cause pain on the bottom of the feet when you walk also? just not having a very good day. Gout deciding to revisit, wish he would stay away. God bless, Jim.

tgal
02-06-2011, 09:51 AM
Here is a bit more info for you!

Avascular necrosis (AVN) is defined as cellular death of bone components due to interruption of the blood supply; the bone structures then collapse, resulting in bone destruction, pain, and loss of joint function. AVN is associated with numerous conditions and usually involves the epiphysis of long bones, such as the femoral and humeral heads and the femoral condyles, but small bones can also be affected. In clinical practice, AVN is most commonly encountered in the hip. Recently, AVN of the jaw associated with bisphosphonate use has also been described.1

Early diagnosis and appropriate intervention can delay the need for joint replacement. However, most patients present late in the disease course. Without treatment, the process is almost always progressive, leading to joint destruction within 5 years. Patients taking corticosteroids and organ transplant recipients are particularly at risk of developing AVN. Most available data regarding the natural history, pathology, pathogenesis, and treatment of AVN pertains to femoral head necrosis.

scubagramplit
02-06-2011, 10:07 AM
Thanks Mary, I also just finished reading about 8 pages on this, that is depressing, apparently from what I read I need to see an orthopedist for this and not my reumy. Yeeeehaaa.

magistramarla
02-06-2011, 10:06 PM
Jim,
I'm glad that you found some information on AVN. One of the biggest risks for getting it is taking high doses of steroids, like prednisone. I always worry about it when I see so many people on here taking it. I've only taken it twice in my adult life, so I'm one of those people who has AVN with no apparent cause.
Pain in your hips, groin, and knees can be a reason to get checked for it. Since you've also been on high doses of steroids, I would think that you could very well be at risk.
Mine didn't show up until they did a bone scan, so be insistent about it.
Get it checked, and let me know.
Hugs,
Marla

scubagramplit
02-07-2011, 04:16 AM
Thanks for the info Marla, which doctor do you see for yours, rheumy or ? I have an appt. in a week and half with my new/old pcp, he is a good doc. God bless, Jim.

chikititalinda
02-07-2011, 08:29 AM
Hi Jim, Unfortunaly I have AVN of the knees. It did not show up on xrays, ultrasounds or even bone scan. Mine only showed up in an MRI and because I kept insisting something was wrong. The pain is comparable to bone cancer pain, its excrutiating (sp) and debilitating. The way I described it to my doc was as if I my legs had been stuck in an ice pond and someone chiselled away at them with a pick. You should follow up with a good orthopedic doctor.

@ Marla Lupus is a known cause for AVN, I was only on steroids for a couple of weeks before the diagnosis, so we know it wasn't the steroids. Doesn't this suck?????
I need total knee replacement and they wont do it, because Im too "YOUNG" please...spare me! Just give me the damn knee and help me live pain free, but noooo, I have to suffer!

scubagramplit
02-11-2011, 05:32 AM
Thanks Linda. I have an appt. next week with my pcp. I spent all day yesterday in flare mode and in a great deal of pain ALL DAY LONG! I still ache in the low back and hip area. This pain has been bothering me for months but yesterday was just too much. By late afternoon I was just laying in bed with the tears running down my cheeks taking tylenol and ibuprofen, I think I finally got to sleep somewhere around 10:00 and here I am, woke up at 3:30 this morn. I can still feel some ache there, started the day off with tylenol and ibuprofen, what a breakfast, I can feel the fibro in my upper back starting to come back, at least I got a day of no pain there after a massage. I am just a mess lately:~{ sorry for all the wineing. God bless, Jim.

chikititalinda
02-11-2011, 02:09 PM
Oh Jim I totally understand how you feel. I've been the same lately and I suffer from fibro also I had to have my son give me a massage with bengay last night, I was smelling yummy lol...hope you feel better soon and good luck with your apointment. make sure he refers you to a good ortho!